In the weeks leading up to NYC, I had been taking mega doses (8.6 mg) all in a single pill. The ill-effects of too much caught up to me shortly after race day and may have cost me a couple minutes in the race itself. For the next 3-4 weeks, I first reduced my dose then developed a complete intolerance. After stopping it, I made my usual steady progress including a half marathon training run in just under 1:41, which if it had been a race, would have been my best time since 2014.
I just read today that 30 enzymes are involved in B12 synthesis. If just one of those goes bad, you can and will have problems. I already knew that my MTR and MTRR genes have double mutations so I fully expected that the need for B-12 would come up again but hoped to stabilize on a lower dose. There's still a chance that I will. I have ordered 1 mg pills from Yasko and expect them to arrive on Monday. With a need of neither more nor less than 1 mg, it's hard to estimate by breaking a pill into eighths so unless a bite off just a tiny bit, I am likely to overshoot the target.
Here's what happened after the deficiency flared up on Wednesday:
-Improved immediately after taking it but it quickly became apparent that I took too much.
-Did not hit the point of equilibrium until Thursday evening but felt strong when I did (5@7:25). Based on how I felt, I believe I had another 8 in me at that pace. That would bring me home in a very respectable 1:37-flat for a half marathon.
-By Friday morning, I had already gone too long without it and after taking about 2.5 mg before work, I felt good for a few hours but began fading just before lunch and was awful in the afternoon once the pill fully kicked in.
Web-MD tells you that B-12 is non-toxic so there's no danger in taking too much. At least in my experience, this is untrue. There are several things you need to know before taking B-12.
-Is your ATP up to par? If not, you will waste Lithium, which is required for transport into the cells. Yasko's UEE test will let you know if you are excreting excess Lithium.
Is your Lithium up to par? Yasko's hair test will let you know. If either is low, your B-12 will pool up in the blood and never reach the cells. Taking B-12 will do more harm than good in either case. I learned the hard way in 2015.
-Is your Potassium up to snuff? B-12 does lower Potassium. It's possible that mine is a bit low now but as of my last hair test, it was not.
-What is your COMT status? If you have this mutation, you may react badly to the methyl form of B-12 and require hydroxy or adenosyl B-12.
What is causing the sensitivity and what options do I have?
I know that my Lithium is up to par and if anything, it may be too high. It also seems unlikely that ATP is low because I recently took one of those caps and found it to be a non-factor. I had ill-effects if I took it for too many consecutive days. The only reasonable explanations are a Potassium deficiency or some other defective enzyme. I'm betting it's the latter.
Option 1: Increase other B-vitamins, specifically methyl folate because B-vitamins work together. I'm afraid it's unlikely that will work but I will give it a try.
Option 2: Deal with the sensitivity and simply take 1 or 2 mg. every day. That's acceptable so long as the magic dose does not fluctuate. When the low dose pills arrive, I'll know exactly how much I am taking. I have a rather narrow window of molybdenum that works (100-200 mcg) but taking 150 every day solved the sulfite sensitivity without depleting the copper. The same could happen with low dose B-12.
Option 3: Find a precursor to reduce the sensitivity. Before I took PABA, I had an unacceptable sensitivity to methylfolate. Now, as long as I do not consume too much caffeine, that problem is solved. My best bet on that is a product called NADH. If I can tolerate Yasko's Ultimate B, it would make things a LOT easier. Last time, it had an ingredient that was not tolerated (probably IP-6). Perhaps that's solved thanks to molybdenum. This would be a single pill that contains NADH, PABA and perhaps even enough B-12 to eliminate the need for it as a stand alone supplement and would do a lot for cleaning out my cabinet and filling up my wallet.
I said after NYC that I would likely stabilize around the 21/45/1:40 range, which is an acceptable outcome if it can be done consistently. I now believe that it is an ALL or NOTHING proposition. Either I will make a full recovery or it will be like this for the rest of my life.
I saw a Facebook post from a prominent evangelical preacher who says that happiness is a choice. You may not always be able to control what happens to you but you can determine what goes on inside. NAIVE AND HURTFUL SENTIMENT! That's always been a pet peeve of mine. I CANNOT DETERMINE WHAT GOES ON INSIDE MY BODY OR PREDICT HOW I WILL REACT TO TREATMENTS.
If you are deficient in the following chemicals, here's what happens:
Adrenaline- Fatigue, flu-like malaise and appearance of low motivation when the opposite is true.
Dopamine- Low mood, can't feel pleasure. Vulnerable to addiction.
Serotonin- Sadness for no reason. Women get crying spells while men are prone to angry outbursts. No amount of faith or positive attitude can change that.
The only way out is to balance your chemistry.